Although I look forward to my weekly dose of 30 Rock, SNL and The Office for guaranteed humor (no, I’m not intentionally whoring for NBC, I just really love these shows), these days I get my biggest laughs from some of the outrageous disclaimers in pharmaceutical commercials. I also enjoy the not-so-clever ways they try to present the information.
On the radio, you hear a professional speed-talker who spews off the fine print of an automobile contract with perfect enunciation in under four seconds. For the television drug commercials, they have to disclose possible side effects and risks. Instead of the rapid speech, they usually go with a narration spoken in a pleasant, soothing tone - you can almost picture the voiceover artist smiling as they deliver lines like: “as with any drug, there are possible side effects, which may include headache, nausea and in rare cases, selling everything you own on eBay for a dollar immediately prior to bi-ocular explosion”, as if they’re saying “peace, love and kittens.”
They’ll also try to distract you with imagery, hoping you’ll forget to actually listen. Like a dozen mature, smiling women wrapped in towels, slowly raising their hands for Evista, a drug treatment for postmenopausal osteoporosis. Unfortunately, it can also increase the formation of blood clots, which we know can lead to a heart attack or stroke.
Recently I saw an ad where they went with a more direct method instead of the voiceover. An actor who is meant to be a doctor but looks more like a Lenscrafters eyewear model (a handsome man in glasses he would never wear) wearing a white lab coat, shares the potential risks across a desk to another actor who is clearly his patient. The delivery is nothing close to conversational, and the list of risks seems endless.
Everyone caught on pretty quickly to the Viagra priapism warning (although I contend it’s probably more of a marketing ploy): “If you experience an erection lasting more than four hours, contact your doctor.” Doctor? Right after I call every woman who’s ever had a less-than-satisfying sexual experience with me first. Yes, that may take a while.
My friends, you just can’t make this stuff up. Below are some actual disclaimers you may have read or overheard recently:
Mirapex, for the treatment of Restless Leg Syndrome (RLS). “Prescription Mirapex may cause you to feel drowsy or fall asleep during normal activities such as driving, or to feel faint or dizzy when you standup…”
OK, my jumpy leg keeps me up at night but that doesn’t sound too bad so far… then comes the kicker: “…tell your doctor…if you experience increased gambling, sexual or other intense urges. Ask your doctor if Mirapex is right for you.”
Excuse me? Urges? How exactly did they witness these potential side effects in a study? I can picture the journal entries now: “Day 7 of Mirapex Trial. Subject 22 was finally removed from Control Group A after her third warning regarding spontaneously dry humping Subject 43, who strenuously objected to her dismissal. Also, the Monopoly and Yahtzee board games have been removed from Observation Area G due to the number of street dice and hold ‘em tournaments. Patients are asking again for advances on their stipends.”
And exactly what is “other intense urges?” Instant OCD? Flipping off your boss and heading to the Grand Caymans with nothing but a Sears card? Bitch-slapping your co-anchor on camera every time he mentions “Main Street” and “Wall Street” in the same sentence?
Flomax, for the treatment of male urinary symptoms due to BPH (Benign Prostatic Hyperplasia), also known as enlarged prostate.
“Avoid driving or hazardous tasks for 12 hours after your first dose or increase in dose, as a sudden drop in blood pressure may occur, rarely resulting in fainting. If considering cataract surgery, tell your eye surgeon you’ve taken Flomax. Common side effects are runny nose, dizziness and decrease in semen. Get the picture?”
Sure do, Kodak. But exactly how much of a decrease? I mean, the entire reason I'm taking this drug is for a better urinary stream and so I can empty my bladder in one trip to the john in the middle of the night. But if you’re telling me sex is going to suffer more than it already does for aging men…well, no thanks.
And “sudden drop in blood pressure rarely resulting in fainting?” I’m not a doctor, but isn’t blood pressure regulated by that muscle in my chest called my heart?! Pass.
Here is a list of a few more, showing the drug (what it’s meant to treat) and the worst of the possible side effects:
"Women who are or could become pregnant should not handle Avodart due to the potential risk of a specific birth defect." Better get a vasectomy too, just to be safe.
Cialis (Erectile Dysfunction)
"Sudden decrease or loss of vision or hearing." You might want to add "don't operate heavy machinery" too, Lilly Company.
Enbrel (Rheumatoid arthritis and psoriasis)
"Serious infections, including tuberculosis (TB); some of these serious infections have been fatal. May increase your risk of developing certain types of cancer such as lymphoma." Oh for heaven's sake, infections or cancer? I'll stick with the gold treatments and horse-sized aspirins.
"Getting out of bed while not being fully awake and doing an activity you do not know you are doing; abnormal thoughts and behavior." Sounds like a great defense for an episode of Boston Legal.
"Death." This drug, approved by the FDA around 1989, was voluntarily recalled in August 2008. Well, at least they're quicker than Big Tobacco.
Valtrex (Genital herpes outbreaks)
"There are no data on the safety and effectiveness of suppressive therapy with Valtrex for more than one year." Soooo is he pill-worthy? Just make sure the year you do choose to reduce your outbreaks counts.
"Acute renal failure in elderly or inadequately hydrated patients." And drink plenty of fluids.
Well, that was fun. And all of these warnings are for patients who take the recommended dosage. I can only imagine what could happen if one takes too much.
The ads are entertaining but the potential risks are not. Common sense says do your homework before choosing a drug and talk to your doctor, if you have a doctor. I have a medical care practice with plenty of physician assistants on staff, and there’s always WebMD.